Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 19, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 7, 2021, 4:36 PM MDT for Lawrence County, Pennington County, South Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2021, 4:36 PM MDT (22:36 UTC)
- Expired
- Jun 7, 2021, 5:30 PM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lawrence County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 72 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 4:50 PM MDT | HAIL 0.7 | Rochford, SD | |
| Jun 7, 5:00 PM MDT | HAIL 1 | 8 Ssw Brownsville, SD | A FEW HAILSTONES WERE STILL FALLING AT 530 PM MDT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -864 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630
WUUS53 KUNR 072236
SVRUNR
SDC081-103-072330-
/O.NEW.KUNR.SV.W.0019.210607T2236Z-210607T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
436 PM MDT Mon Jun 7 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
South central Lawrence County in west central South Dakota...
West central Pennington County in west central South Dakota...
* Until 530 PM MDT.
* At 436 PM MDT, a severe thunderstorm was located 3 miles west of
Rochford, or 14 miles south of Lead, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Rochford around 455 PM MDT.
Other locations in the path of this severe thunderstorm include
Roubaix Lake and Mystic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4406 10386 4421 10380 4421 10358 4402 10359
TIME...MOT...LOC 2236Z 273DEG 8KT 4414 10378
HAIL...1.25IN
WIND...60MPH
$$
Eagan4 follow-up statements
786
WWUS53 KUNR 072248
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
448 PM MDT Mon Jun 7 2021
SDC081-103-072330-
/O.CON.KUNR.SV.W.0019.000000T0000Z-210607T2330Z/
Lawrence SD-Pennington SD-
448 PM MDT Mon Jun 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES...
At 448 PM MDT, a severe thunderstorm was located near Rochford, or 14
miles south of Lead, moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Rochford, Roubaix Lake, and Mystic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4405 10382 4414 10381 4420 10378 4421 10358
4402 10359
TIME...MOT...LOC 2248Z 273DEG 7KT 4414 10376
HAIL...1.50IN
WIND...60MPH
$$
Eagan894
WWUS53 KUNR 072300
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
500 PM MDT Mon Jun 7 2021
SDC081-103-072330-
/O.CON.KUNR.SV.W.0019.000000T0000Z-210607T2330Z/
Lawrence SD-Pennington SD-
500 PM MDT Mon Jun 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES...
At 500 PM MDT, a severe thunderstorm was located over Rochford, or 14
miles south of Lead, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rochford, Mystic, and Roubaix Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4407 10379 4414 10381 4420 10378 4421 10358
4405 10359
TIME...MOT...LOC 2300Z 273DEG 8KT 4414 10372
HAIL...1.25IN
WIND...60MPH
$$
Eagan430
WWUS53 KUNR 072314
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
514 PM MDT Mon Jun 7 2021
SDC081-103-072330-
/O.CON.KUNR.SV.W.0019.000000T0000Z-210607T2330Z/
Lawrence SD-Pennington SD-
514 PM MDT Mon Jun 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES...
At 514 PM MDT, a severe thunderstorm was located near Rochford, or 14
miles south of Lead, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rochford and Roubaix Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4411 10376 4420 10374 4421 10358 4411 10359
TIME...MOT...LOC 2314Z 255DEG 10KT 4415 10367
HAIL...1.00IN
WIND...60MPH
$$
Eagan366
WWUS53 KUNR 072322
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
522 PM MDT Mon Jun 7 2021
SDC081-103-072332-
/O.EXP.KUNR.SV.W.0019.000000T0000Z-210607T2330Z/
Lawrence SD-Pennington SD-
522 PM MDT Mon Jun 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAWRENCE AND
WEST CENTRAL PENNINGTON COUNTIES WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds, and heavy rain are still possible with this
thunderstorm.
LAT...LON 4411 10376 4420 10374 4421 10358 4411 10359
TIME...MOT...LOC 2322Z 273DEG 8KT 4415 10365
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:32 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 7, 2:32 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 232 PM MDT Mon Jun 7 2021 .DISCUSSION...(This Evening Through Monday) Issued at 232 PM MDT Mon Jun 7 2021 Current surface analysis shows nearly stationary low pressure over western SD, with northward moving warm front generally across far northern SD right now. Cool front extends west-southwest from the low through east central WY. Upper level analysis shows ridge just to the east of the region, with southwesterly flow aloft from the Great Basin into the Northern Plains. Skies are mainly sunny at this time, with a few showers and storms starting to develop over southeast into east central WY right now. Temps are in the 80s and 90s right now, warmest toward south central SD. Winds are north-northwest to the west of the cool front and southerly ahead of it. A very warm and occasionally active pattern looks in store for much of the week as the area stays on the west side of a fairly persistent ridge centered to the east of the region. Southwest flow aloft will bring occasional disturbances across the region, with thunderstorm potential at times through Thursday. For late today into this evening, a weak disturbance noted on water vapor imagery over southeast WY, will move northeast across the region. Main activity in our area will likely develop from southwest to north central SD late this afternoon and evening. MUCAPE values of 500 to over 1500 j/kg are progged from the Black Hills area to central SD late today, with the higher values the further east you go across the region. Shear looks quite weak in most areas, but potentially sufficient more organized storms from parts of northwest and north central SD into southeastern ND, near the slowly northward moving frontal boundary. Activity should be more of the multicell variety elsewhere, with individual storms having a hard time sustaining themselves. The strongest storms would have the potential to produce marginally severe hail, but strong wind gusts look to be the main threat, especially if storms organize better to the northeast of the Black Hills this evening. The main activity should mostly taper off/move out of the area toward late evening/midnight. Will likely see a higher threat for severe weather later Tuesday into Tuesday evening across a good portion of the area, with the better threat shifting further to the west and north across the region, along and to the east of the frontal boundary that should be across north central WY and southeast MT. Southeasterly winds will bring better moisture and instability further west into at least far northeast WY and accompanying shortwave energy will track further west across the region. CAPE values of 1000 to over 2000 j/kg are expected across much of the area later Tuesday, with the highest values again to the north and east of the Black Hills. Shear still looks weak in many areas, but most favorable for isolated stronger storms over northwest SD at this point. Latest CAMS are pointing toward a potential squall line formation across far eastern WY/southeast MT into the western Dakotas, along and ahead of a developing dryline. Wednesday could be a mainly dry day for most areas, with the best chance for a few storms developing toward central SD later in the day. As ridge shifts further east of the region on Thursday, a cold front is expected to move into the area during the afternoon and evening hours. A more potent shortwave should accompany the front and bring a chance for storms in many areas by early evening, especially from the Black Hills area north and eastward. A lot of instability will build ahead of the front and shear will become more favorable for severe storms as the front approaches. As far as temperatures go this week, very warm to hot conditions will return through Thursday, with highs in the upper 80s and 90s on the plains and 80s over the Black Hills. The area will get at least a brief break in the heat for Friday, similar to yesterday, before likely rising well above average again over the weekend. Chances for showers and storms look minimal at this point for at least Friday and Saturday, but could increase some late on Sunday and especially early next week. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1104 AM MDT Mon Jun 7 2021 Northwesterly winds across NE WY will turn easterly late tonight while southeasterly winds will shift northwesterly late this afternoon behind surface trough. Scattered storms are expected to develop later this afternoon and evening over eastern WY and push NE along the trough into SW SD late this afternoon, tracking NE into central SD this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Eagan
Hazardous weather outlook, Jun 7, 4:38 AM MDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 438 AM MDT Mon Jun 7 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 438 AM MDT Mon Jun 7 2021 /538 AM CDT Mon Jun 7 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms late this afternoon and evening, mainly from southwest South Dakota into central South Dakota. Isolated severe weather is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to isolated thunderstorms are possible Tuesday through Thursday, mainly over western and central South Dakota. Isolated severe weather will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 7, 4:24 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Rapid City SD 424 PM MDT Mon Jun 7 2021 SDZ024-028-072300- Northern Black Hills-Central Black Hills- 424 PM MDT Mon Jun 7 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES... At 424 PM MDT, a strong thunderstorm was located over Black Fox Campground, or 13 miles south of Lead, moving east at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Rochford, Flag Mountain, and Black Fox Campground. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4406 10387 4424 10387 4426 10369 4406 10370 TIME...MOT...LOC 2224Z 270DEG 6KT 4416 10383 Eagan
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 4:24 PM MDT | Special Weather Statement | UNR | Lawrence | 36 min |
| Jun 7, 5:28 PM MDT | Special Weather Statement | UNR | Lawrence | 32 min |
| Jun 7, 5:43 PM MDT | Special Weather Statement | UNR | Fall River | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.